Fosaprepitant and Aprepitant for Chemotherapy-Induced Nausea and Vomiting in Children

Marcia L. Buck, PharmD, FCCP, FPPAG, BCPPS

Disclosures

Pediatr Pharm. 2018;24(6) 

In This Article

Drug Interactions

Fosaprepitant is a weak inhibitor of CYP3A4. This effect that lasts for approximately 2 days after administration of a single dose.[1] Once converted to aprepitant, it becomes a moderate inhibitor of the enzyme. As described earlier, aprepitant is contraindicated in patients taking pimozide due to the likelihood for significant drug accumulation leading to QTc prolongation. Aprepitant and fosaprepitant should be used with caution in patients taking any medications that undergo metabolism by CYP3A4, including benzodiazepines, corticosteroids, hormonal contraceptives, and several chemotherapeutic agents.

As a result of their ability to induce CYP2C9, fosaprepitant and aprepitant may increase the metabolism of warfarin, decreasing serum concentrations and leading to a clinically significant reduction in INR values. INR should be monitored after starting fosaprepitant or aprepitant, including an assessment within the first 7–10 days after initial administration. Since aprepitant is also a substrate for CYP3A4, moderate and strong inhibitors, such as clarithromycin, diltiazem, itraconazole, ketoconazole, nefazadone, nelfinavir, troleandomycin, and ritonavir, may increase aprepitant serum concentrations resulting in toxicity. Conversely, strong CYP3A4 inducers, such as carbamazepine, phenytoin, and rifampin, may reduce the efficacy of aprepitant.

The clinical significance of these drug interactions was recently evaluated by Patel and colleagues.[13] The authors reviewed data from 64 publications, 34 of which included information on pharmacokinetic interactions. Thirteen included interactions with aprepitant and chemotherapeutic agents, and one included an interaction with fosaprepitant and ifosfamide. The authors' findings are provided in Table 1 and Table 2.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....